Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS Nashville, TN

May 20, 2001Hickman County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2001, 7:40 PM CDT for Hickman County, Williamson County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2001, 7:40 PM CDT (00:40 UTC)
Expired
May 20, 2001, 8:15 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Hickman County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 6:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WUUS54 KOHX 210041
SVRBNA
TNC081-187-210115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
740 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST HICKMAN COUNTY IN TENNESSEE
  WILLIAMSON COUNTY IN TENNESSEE

* UNTIL 815 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF FAIRVIEW...MOVING         
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR FAIRVIEW AROUND 745 PM.

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
$$

MAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:50 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 20, 2:50 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CDT SUN MAY 20 2001

CURRENT...AM LOOKING W/ WARY EYE TO SQUALL LINE OVER ERN AR ABOUT TO
ENTER WRN TN. LINE HAS HISTORY OF GUSTS TO 40-50KT. HAVE DISCUSSED
SITUATION W/ SPC AND WE AGREED THAT LINE MOVING INTO LESS FAVORABLE
ENVIRONMENT...BUT IF LINE HOLDS TOGETHER INTO MEM AREA AND CUASES
SIGNIFICANT DAMAGE WOULD PROVE TO BE ITS OWN ANIMAL AND ALL BETS ARE
OFF. OTHERWISE...SKIES ARE BECOMING PT CLOUDY W/ TEMPS MOVING UP
INTO LOWER 80S MOST LOCALES.

FORECAST...MUCH-BALLYHOOED H5 TROF TO BE WX CHANGER BY TUE. IN THE
MEANTIME...THE FIRST PIECE OF ENERGY MOVES INTO W TN LATE TONITE W.
GOOD PVA W PORTIONS OF CWA...SO AFTER EARLY EVE CHANCES THERE
ANOTHER GOOD CHC LATE TONITE...BUT HOW FAR E IS QUESTION. WILL LEAVE
LIKLEY POPS AS FAR E AS BNA...BUT IF ETA RIGHT MIGHT NOT GET THAT
FAR.

AS FAR AS FRONTAL POSN...ETA NOW FASTER THAN PREVIOUS RUNBUT STILL
NOT AS FAST AS AVN...WILL TAKE COMPROMISE BETWEEN 2. ETA PILING UP
RAIN BEHIND FRONT A LITTLE SUSPECT.

OF COURSE AFTER THIS...H5 TROF DEEPENS AND FIXES ON CWA INTO
FRI...DOWNRIGHT CHILLY ALMOST WINTER-LIKE PATTERN!

AS FHOR TEMPS...FWC NUMBERS TOO WARM 2ND PD ON.

BNA TE 68/78/59/63 6882
CSV TE 64/76/61/64 4784

.BNA...NONE.

MAG

In the hours before

Special weather statement, May 20, 3:30 PM CDT, 4 hours 10 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-211030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT SUN MAY 20 2001

AT MID AFTERNOON SUNDAY...A LINE OF SEVERE THUNDERSTORMS WAS MOVING
INTO WEST TENNESSEE. THIS LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE
EAST LATE THIS AFTERNOON AND EVENING. THE STORMS ARE EXPECTED TO
GRADUALLY WEAKEN AS THEY APPROACH MIDDLE TENNESSEE...BUT A FEW
STRONG OR SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY
WEST OF NASHVILLE. DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN
THREAT.

MORE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION MONDAY AND
MONDAY NIGHT. THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE
WITH SIGNIFICANTLY INCREASING WIND SHEAR. THE GREATEST THREAT FOR
SEVERE WEATHER...ESPECIALLY DAMAGING WINDS...WILL BE MONDAY EVENING
AS A STRONG COLD FRONT AND UPPER LEVEL TROUGH APPROACH TENNESSEE.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS A POSSIBILITY
THIS EVENING IN WESTERN MIDDLE TENNESSEE. OTHERWISE...THE NEXT
SIGNIFICANT CHANCE OF SEVERE WEATHER WILL BE LATE MONDAY. STAY TUNED
TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR ANY CHANGES.

SH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:02 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson43 min
May 20, 7:46 PM CDTSevere Thunderstorm WarningOHXDavidson29 min
May 20, 8:15 PM CDTSevere Thunderstorm WarningOHXDavidson30 min
May 21, 12:20 AM CDTSevere Thunderstorm WarningOHXStewart25 min
May 21, 4:28 AM CDTSevere Thunderstorm WarningOHXMontgomery32 min
May 21, 4:56 AM CDTSevere Thunderstorm WarningOHXHickman, Perry34 min
May 21, 6:02 AM CDTSevere Thunderstorm WarningOHXWilliamson28 min
May 21, 6:13 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.